Alert archive / Ohio / Frost Advisories in 2022

Frost Advisory 8, NWS Cleveland, OH

October 15, 20225 counties in Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this frost advisory at Oct 15, 2022, 11:54 AM EDT for 5 counties in Ohio; Crawford County, Erie County, Pennsylvania. It took effect at Oct 15, 2022, 11:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2022, 11:54 AM EDT (15:54 UTC)
In effect from
Oct 15, 2022, 11:00 PM EDT
Expired
Oct 16, 2022, 9:00 AM EDT
In force
10 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Geauga County, OH, Mahoning County, OH, Portage County, OH, Trumbull County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 98 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 3.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 539 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
539 m²/s²
0-3 km storm-relative helicity
518 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WWUS71 KCLE 151554
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
1154 AM EDT Sat Oct 15 2022

OHZ013-014-022-023-033-PAZ002-003-160300-
/O.NEW.KCLE.FR.Y.0008.221016T0300Z-221016T1300Z/
Geauga-Ashtabula Inland-Portage-Trumbull-Mahoning-Southern Erie-
Crawford-
Including the cities of Chardon, South Russell, Bainbridge, 
Chesterland, Middlefield, Burton, Jefferson, Orwell, Andover, 
Roaming Shores, Kent, Aurora, Streetsboro, Ravenna, Warren, 
Niles, Youngstown, Boardman, Austintown, Edinboro, Corry, 
Union City, Meadville, and Titusville
1154 AM EDT Sat Oct 15 2022

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT
SUNDAY...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...In Ohio, Geauga, Ashtabula Inland, Portage, Trumbull 
  and Mahoning Counties. In Pennsylvania, Southern Erie and 
  Crawford Counties.

* WHEN...From 11 PM this evening to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
139 
WWUS71 KCLE 160130
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
930 PM EDT Sat Oct 15 2022

OHZ013-014-022-023-033-PAZ002-003-160930-
/O.CON.KCLE.FR.Y.0008.221016T0300Z-221016T1300Z/
Geauga-Ashtabula Inland-Portage-Trumbull-Mahoning-Southern Erie-
Crawford-
Including the cities of Chardon, South Russell, Bainbridge, 
Chesterland, Middlefield, Burton, Jefferson, Orwell, Andover, 
Roaming Shores, Kent, Aurora, Streetsboro, Ravenna, Warren, 
Niles, Youngstown, Boardman, Austintown, Edinboro, Corry, 
Union City, Meadville, and Titusville
930 PM EDT Sat Oct 15 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT SUNDAY...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...In Ohio, Geauga, Ashtabula Inland, Portage, Trumbull 
  and Mahoning Counties. In Pennsylvania, Southern Erie and 
  Crawford Counties.

* WHEN...Until 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
849 
WWUS71 KCLE 160901
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
501 AM EDT Sun Oct 16 2022

OHZ013-014-022-023-033-161015-
/O.CAN.KCLE.FR.Y.0008.000000T0000Z-221016T1300Z/
Geauga-Ashtabula Inland-Portage-Trumbull-Mahoning-
Including the cities of Chardon, South Russell, Bainbridge, 
Chesterland, Middlefield, Burton, Jefferson, Orwell, Andover, 
Roaming Shores, Kent, Aurora, Streetsboro, Ravenna, Warren, 
Niles, Youngstown, Boardman, and Austintown
501 AM EDT Sun Oct 16 2022

...FROST ADVISORY IS CANCELLED...

Increased cloud cover has warmed the area after briefly dipping 
to the lower 30's. The threat of frost has ended.

$$

PAZ002-003-161300-
/O.CON.KCLE.FR.Y.0008.000000T0000Z-221016T1300Z/
Southern Erie-Crawford-
Including the cities of Edinboro, Corry, Union City, Meadville, 
and Titusville
501 AM EDT Sun Oct 16 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Southern Erie and Crawford Counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
742 
WWUS71 KCLE 161305
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
905 AM EDT Sun Oct 16 2022

PAZ002-003-161415-
/O.EXP.KCLE.FR.Y.0008.000000T0000Z-221016T1300Z/
Southern Erie-Crawford-
Including the cities of Edinboro, Corry, Union City, Meadville, 
and Titusville
905 AM EDT Sun Oct 16 2022

...FROST ADVISORY HAS EXPIRED...

Temperatures have risen into the 40s in Northwest Pennsylvania and
therefore the frost threat has ended.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this frost advisory went out at Oct 15, 9:49 AM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 15, 9:49 AM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
949 AM EDT Sat Oct 15 2022

.SYNOPSIS...
Weak low pressure over northern Lake Huron will continue to
move eastward through mid morning. As it does a cold front is
expected to sweep across the region reaching western
Pennsylvania by early afternoon. High pressure briefly ridges
into the region from the south through Saturday night. A much
stronger area of low pressure settles into the Great Lakes by
Monday afternoon.

&&

.NEAR TERM /THROUGH SUNDAY/...
Minimal changes to the forecast this morning. Some showers
remain over eastern Lake Erie and will impact NE OH/NW PA over
the next few hours. Clouds will continue east with the cold
front moving through the region this morning.

Previous Discussion...
Next ripple of low pressure rotating through the upper level
trough will impact the region this morning. Showers are over NW
OH but should struggle to hold together as they move eastward
into a very dry airmass. Best lift shifts out over the lake with
the showers moving with it through sunrise. The cold front
should reach western PA by early afternoon with skies clearing
in its wake. Most places should end up seeing a decent amount of
sunshine. Highs today in the 50's.

High pressure is expected to ridge into the region from the
south tonight with skies remaining clear. Most areas will see
winds decrease quickly in the evening allowing temperatures to
fall into the 30's. Uncertainty for now is how fast the winds
increase as the next ripple rotates around the upper level
trough that reaches the CWA by sunrise Sunday. This may be
enough to limit the coverage of the frost across the central
and western CWA. We may end up needing a frost advisory across
the eastern third of the CWA from NE OH into NW PA. Lows range
from the mid 30's to near 40.

The next in a series of fronts moves across the CWA on Sunday.
This one looks to be dry with clouds increasing in its wake. The
airmass in the wake of this front is the coldest we have seen.
Southwesterly winds shift to the northwest with the passage of
the surface boundary. Highs should be into the 60's then
cooling with the arrival of the northwest winds.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Broad cyclonic upper level flow and deep digging trough will persist
through the first half of this forecast period. Large upper
level low will then descend south into the Great Lakes region by
Tuesday resulting in a surge of strong cold air advection
through the western portions of the Great Lakes into the local
forecast area. A fairly good flow of moisture from the Atlantic
Ocean north into Quebec and then around the upper level low to
the forecast area will develop. This should set the stage for
synoptically driven precipitation across the entire forecast
area and lake enhancement over the northeast forecast area.
Temperatures at 850 MB are progged to be slightly colder with
this model run at -6 degrees C and extreme instability. Flow
appears to be fairly well aligned as well with a deep moisture
column expected Monday night. Winds will be quite gusty;
especially along the lakeshore. Question will be how much of the
precipitation falls in the form of snow considering the wet
bulb zero height lifting up to around 2000 feet compared to
around 1000 feet in yesterday's run. Otherwise, will stick with
a mix of rain and snow away from the lake and mostly rain near
the lake by Monday night. Precipitation should start out as
mainly rain over the northeast and then progress southwest over
the rest of the forecast area by Monday as the upper level
trough and resultant surface trough rotate southeast into the
forecast area. Strongest cold air advection follows the cold
front that moves through the area Sunday.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Deep digging upper level low pressure system should begin to exit to
the northeast fairly quickly Wednesday allowing broad upper level
trough to become dominant. A reinforcement of the trough axis is
expected to move east over the region by Thursday night. A weak shot
of upper level ridging will make an attempt to build into the area
briefly Thursday allowing surface high pressure ridge to move east
across the area. Upper level trough shifts east Friday allowing
fairly strong upper level ridging to nudge east toward the
area. A warm front should lift northeast over the local area
Friday on the back side of high pressure moving northeast out of
the deep south to the western Atlantic Ocean. Trends indicate
cold air advection will begin to retreat to the east allowing a
bit of warm air advection to take place during the latter
portion of this forecast. Precipitation is expected to gradually
retreat northeast leaving behind some lingering lake effect
shower activity into Friday in the northeast.

&&

.AVIATION /12Z Saturday THROUGH Wednesday/...
The few showers that remain are located from the Mid Ohio
region to NW PA. All are very light a few locations seeing the
ground get wet from them. Maybe some brief MVFR ceiling in the
wake of the very light rain but for the most part we believe VFR
conditions prevail. All locations should return to sunshine by
mid afternoon.

All locations should see winds shift around to the west with
the cold frontal passage. Speeds remain in the 8 to 15 knot
range with gusts 20-25 knots into early afternoon.

Outlook...Non-VFR with lake effect rain/snow showers across NE
OH into NW PA Sunday night through Wednesday. Elsewhere
scattered showers should produce non-VFR conditions.

&&

.MARINE...
Small craft advisory remains in effect where currently posted as
winds continue gusty at 15 to 25 knots. Winds could possibly
start to diminish early this evening as gradient starts to
weaken in advance of the cold front that moves through the lake
Sunday. Otherwise, winds should be variable 10 to 20 knots
through Sunday night and then begin to increase Monday through
Tuesday in the wake of Sunday's cold front. Low pressure is
progged to move through the northern Great Lakes Tuesday helping
to increase the gradient across the area. This should sustain
winds across the area during the period and we may need another
small craft advisory Monday into Wednesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     LEZ142>144.
     Small Craft Advisory until 5 AM EDT Sunday for LEZ145>149.

&&

SYNOPSIS...MM
NEAR TERM...MM/Sefcovic
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...MM
MARINE...Lombardy
Hazardous weather outlook, Oct 15, 4:10 AM EDT, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
410 AM EDT Sat Oct 15 2022

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-160815-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva-
on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
410 AM EDT Sat Oct 15 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 2:47 PM EDTLow Water AdvisoryCLE4 hr

Nearby

Frost Advisories in Ohio, 2022Frost Advisories in Pennsylvania, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.